Hail, Antelope
- When
- August 24, 8:45 PM CST
- Where
- Antelope County, Elgin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -98.080
Some hailstones reached around nickel-size.
A moderately strong low-level jet ahead of a cold front helped to kick off a narrow line of thunderstorms that tracked repeatedly across northeast Nebraska. The storms initially produced isolated severe weather but turn into mainly heavy rain producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A moderately strong low-level jet ahead of a cold front helped to kick off a narrow line of thunderstorms that tracked repeatedly across northeast Nebraska. The storms initially produced isolated severe weather but turn into mainly heavy rain producers. Two to as much as four inches fell in a small area from southwest of Neligh Nebraska to near Sioux City Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 24, 2:12 PM CST, 6 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 312 PM CDT MON AUG 24 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY. MAIN FORECAST CONCERNS WILL BE TIMING AND AREAL COVERAGE OF PRECIP LATE TONIGHT AS A COLD FRONT BEGINS TO MOVE INTO THE AREA. SUBJECTIVE UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATED A SHORTWAVE MOVING OUT OF THE FOUR CORNERS REGION WITH 30 METER HEIGHT FALLS...BUT MORE NOTABLY A TROPICAL MOISTURE PLUME ATTACHED TO IT. AT THE SAME TIME...AN ADVANCING COLD FRONT WILL MERGE WITH THE UPPER TROUGH TO BRING A THREAT FOR PRECIPITATION TONIGHT...BUT MAINLY FOR AREAS NORTH OF I80...AND MOSTLY LATE TONIGHT OR AFTER MIDNIGHT. GIVEN LACK OF CONVERGENCE WITH THE NOSE OF THE LOW LEVEL JET FEEDING INTO THE FRONT...FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SHOULD REMAIN DRY OVERNIGHT. ALSO BUMPED UP OVERNIGHT TEMPS A COUPLE OF DEGREES SINCE WINDS SHOULDNT DECOUPLE OVERNIGHT. ON TUESDAY...THE FRONT DOES MAKE SLOW PROGRESS SOUTHWARD THROUGH THE AREA THROUGH THE DAY. NOT SURE HOW MUCH CONVECTION WILL BE LEFT OVER BY DAYBREAK THOUGH...BUT THERES AT LEAST A SMALL CHANCE IN THE MORNING FOR NORTHERN PORTIONS OF THE CWFA...THEN A SLIGHTLY BETTER CHANCE IN THE AFTERNOON AS THE NEXT UPPER LEVEL IMPULSE...WHICH IS CURRENTLY LOCATED OVER SOUTHERN NEVADA...MOVES INTO THE REGION. OVERALL...SEVERE THREAT DURING THIS TIME IS RELATIVELY LOW...GIVEN LOW MAGNITUDE OF WIND SHEAR. HOWEVER...MOISTURE POOLING ALONG OR JUST NORTH OF THE FRONT COULD BE AN ISSUE ON TUESDAY AFTERNOON... WHICH COULD RESULT IN INCREASED INSTABILITY...BUT AGAIN...WIND SHEAR WOULD BE 25 TO 30 KTS AT BEST...THUS ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY. FORECAST CHALLENGES WILL GENERALLY BE THE PRECIPITATION ASSOCIATED WITH THE SFC FNT THAT REMAINS IN THE MIDWEST TUESDAY NIGHT THROUGH THURSDAY...THEN TEMPERATURES DURING THE PD. THE EVENING STARTS OUT WITH A SFC FNT FM SE NEBRASKA INTO CNTRL IA...WITH THE H85 IN THE AREA AS WELL. DEEP MOISTURE IS IN PLACE WITH H85 DEWPOINTS AROUND 16 DEG C AND H7 DEWPOINTS AROUND 6 DEG C. THE STRONGER MID LEVEL TROF HAS PASSED TO THE N FM THE UPR GRTLKS INTO SRN CANADA...MID LEVEL RIDGING OVR MT...AND AN AREA OF LOW PRES OVR MISSISSIPPI. FOR OUR AREA...WE HAVE SW FLOW ALOFT AND SHORTWAVE TROF ENERGY PASSING THROUGH WITH WEAK TROFINESS OVR CO. WITH UVV OVERNIGHT...AND DEEP MOISTURE IN PLACE...WOULD EXPECT SHRA/TSRA TO CONTINUE WITH AND BEHIND THE FNT OVR THE FCST AREA TUESDAY NIGHT. DEPENDING ON HOW STRONG THE FORCING IS...HEAVIER RAIN AMOUNTS COULD DEVELOP AS PWATS ARE AROUND 2 INCHES AND STORM MOTIONS ARE ON THE SLOW SIDE...AROUND 10KTS. WED THRU WED NIGHT...THE SFC FNT SLOWLY PUSHES SOUTHWARD...HOWEVER...MID LEVEL TROF ENERGY REMAINS OVR THE REGION. THUS...WILL HOLD ON THE SHRA/ISOLD TSRA FOR ESPECIALLY THE SOUTHEAST HALF TO ONE THIRD OF THE CWA. THURSDAY AND THURSDAY NIGHT...THE MID LEVEL TROF AND MOISTURE PUSH FAR ENOUGH OUT OF THE AREA...SO THAT ONLY LINGERING SHOWERS HAVE BEEN MENTIONED IN THE SOUTHEAST. THERE IS BETTER MODEL TO MODEL CONTINUITY WITH THE EXTENDED IN THAT FRI THRU MON...HOWEVER THE MODELS HAVE BEEN WAFFLING ON THE STRENGTH OF THE TROF OVR THE GRTLKS. THE LATEST ECMWF AND CANADIAN HAVE A BROADER TROF WHICH EXTENDS WELL INTO THE PLAINS...WHILE THE GFS IS WEAKER. LEANING WITH THE ECMWF/CANADIAN TRENDED COOLER WITH THE HIGHS FRI-MON. MOSTLY BELOW NORMAL TEMPERATURES ARE EXPECTED WEDNESDAY THRU MONDAY WITH HIGHS IN THE LOWER 70S TO LOWER 80S. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 24/18Z TAF ISSUANCE... ADVANCING COLD FRONT AND IMPENDING THREAT FOR PRECIP ARE THE PRIMARY CHALLENGES. UNTIL THEN...VFR CONDITIONS PREVAIL WITH GUSTY WINDS THIS AFTERNOON...BUT GUSTS SHOULD DIMINISH BY 00Z-01Z. FRONT SHOULD AFFECT KOFK FIRST...WITH A THREAT FOR -TSRA FROM ABOUT 05Z-09Z... THEN A WIND SWITCH TO THE NORTHWEST WITH A THREAT FOR -SHRA FROM 09Z-14Z. SIMILAR CONDITIONS EXPECTED AT KLNK/KOMA...WITH A THREAT FOR PRECIP NOT EXPECTED UNTIL ABOUT 12Z-18Z WITH JUST -SHRA AND A CB GROUP MENTIONED SINCE ITS SO FAR OUT. LLWS ALSO APPEARS TO BE A CONCERN AT ALL TAF SITES AS THE LOW LEVEL JET INCREASES OVERNIGHT...FROM ABOUT 03Z-09Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD/ZAPOTOCNY/DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 528 PM CDT MON AUG 24 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 528 PM CDT MON AUG 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA...MAINLY NORTH OF INTERSTATE 80. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER A FEW ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND EVENING ALONG A COLD FRONT AS IT SLOWLY MOVES THROUGH THE AREA. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED DAMAGING WINDS AND LARGE HAIL MAY OCCUR. THE FRONT WILL CONTINUE TO DRIFT SOUTHWARD TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL LINGER...MAINLY SOUTH OF INTERSTATE 80. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.
The Omaha radar (KOAX), 160 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Some hailstones reached around nickel-size.
A cooperative observer in the Oakdale area estimated thunderstorm wind gusts reached around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185716, 185726.